[Skip to Content]
[Skip to Content Landing]
Article
July 4, 1966

Diphenylhydantoin And Arrhythmia

Author Affiliations

Madisonville, Ky

JAMA. 1966;197(1):63. doi:10.1001/jama.1966.03110010115040

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  In a recent report by Fulop et al (196:454, 1966) there appears to be an obvious faulty interpretation of the electrocardiograms, resulting in erroneous conclusion on the effect of diphenylhydantoin in a patient receiving replacement thyroid therapy. The first tracing, which was interpreted by the authors as atrial flutter with block, reveals characteristics of atrial tachycardia which has a rate of only 182 beats per minute. Interestingly, intravenous injection of diphenylhydantoin has simply abolished the atrioventricular block without changing the atrial rate (remaining 182 beats per minute).Therefore, "supraventricular tachycardia" was not due to the effect of the drug. Moreover, almost instantaneous electrocardiographic changes upon intravenous injection of diphenylhydantoin which lasted only a short period of time makes the authors' explanation of the mechanism of action of the drug in their case irrelevant. It is more likely that diphenylhydantoin had a direct effect on the cardiac

First Page Preview View Large
First page PDF preview
First page PDF preview
×